Advertisement

European Journal of Clinical Pharmacology

, Volume 61, Issue 4, pp 303–307 | Cite as

Discontinuation symptoms in users of selective serotonin reuptake inhibitors in clinical practice: tapering versus abrupt discontinuation

  • E. C. G. van Geffen
  • J. G. Hugtenburg
  • E. R. HeerdinkEmail author
  • R. P. van Hulten
  • A. C. G. Egberts
Pharmacoepidemiology and Prescription

Abstract

Objective

Tapering of selective serotonin reuptake inhibitor (SSRI) therapy, as opposed to abrupt discontinuation, has been recommended by several guidelines and in the literature in order to diminish the occurrence of discontinuation symptoms. However, the evidence of a favourable effect of tapering is limited, and it is unclear how patients ought to discontinue SSRIs in daily life. The aim of this study was to examine the way in which patients discontinue SSRI therapy in clinical practice and to compare the effect of tapering with that of abrupt discontinuation on the occurrence of discontinuation symptoms.

Methods

Patients (n=74) who recently discontinued SSRI therapy completed a questionnaire containing questions about discontinuation symptoms (DESS events), the prescribed SSRI, reasons for discontinuation, way of discontinuation, knowledge of discontinuation symptoms, impact on daily life and patient counseling and education. The number of DESS events was compared among groups (abrupt discontinuation versus tapering; age; male versus female; paroxetine versus other SSRIs; knowledge of discontinuation symptoms at start of therapy versus lack of knowledge).

Results

A total of 66 patients were eligible for analysis. Of all patients ending SSRI therapy, 21% abruptly discontinued therapy. There was a significant difference in the number of DESS events between abrupt discontinuation and tapering of SSRI therapy (12.0 versus 5.9). There was also a tendency for an adverse effect of lack of knowledge of discontinuation symptoms at the start of therapy on the number of DESS events (8.9 versus 5.5).

Conclusion

One in five patients abruptly discontinued their SSRI therapy in clinical practice. Abrupt discontinuation caused a larger increase in the number of discontinuation symptoms than tapering. We therefore advise tapering SSRI therapy in clinical practice to prevent unnecessary adverse effects of discontinuation.

Keywords

SSRI Discontinuation symptoms Tapering 

Notes

Acknowledgements

We would like to thank the participating pharmacists for including patients and Olga van Vemde en Chantal Fleers for collecting the data.

References

  1. 1.
    Rosenbaum JF, Zajecka J (1997) Clinical management of antidepressant discontinuation. J Clin Psychiatry 58:37–40Google Scholar
  2. 2.
    Lejoyeux M, Adès J (1997) Antidepressants discontinuation: a review of the literature. J Clin Psychiatry 58:11–16Google Scholar
  3. 3.
    Haddad PM (2001) Antidepressant discontinuation syndromes. Clinical relevance, prevention and management. Drug Saf 24:183–197PubMedGoogle Scholar
  4. 4.
    Price JS, Waller PC, Wood SM, MacKay AV (1996) A comparison of the post-marketing safety of four selective serotonin re-uptake inhibitors including the investigation of symptoms occurring on withdrawal. Br J Clin Pharmacol 42:757–763CrossRefPubMedGoogle Scholar
  5. 5.
    Schatzberg AF, Haddad PM, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, Zajecka J (1997) Possible biological mechanisms of the serotonin reuptake inhibitor discontinuation syndrome. J Clin Psychiatry 58:23–27Google Scholar
  6. 6.
    Einbinder E (1995) Fluoxetine withdrawal. Am J Psychiatry 152:1235Google Scholar
  7. 7.
    Black DW, Wesner R, Gabel J (1993) The abrupt discontinuation of fluvoxamine in patients with panic disorder. J Clin Psychiatry 54:146–149PubMedGoogle Scholar
  8. 8.
    Rosenstock HA (1996) Sertraline withdrawal in two brothers: a case report. Int Clin Psychopharmacol 11:58–59PubMedGoogle Scholar
  9. 9.
    Anderson IM, Nutt DJ, Deakin JFW (2000) Evidence-based guidelines for treating depressive disorders with antidepressants: a revision of the 1993 British Association for Psychopharmacology guidelines. J Psychopharmacol 14:3–20PubMedGoogle Scholar
  10. 10.
    Anonymous (1999) Withdrawing patients from antidepressants. Drug Ther Bull 37:49–52PubMedGoogle Scholar
  11. 11.
    Young AH, Currie A (1997) Physicians’ knowledge of antidepressant withdrawal effects: a survey. J Clin Psychiatry 58:28–30Google Scholar
  12. 12.
    Demyttenaere K, Enzlin P, Dewé W, Boulanger B, Bie JD, Troyer WD, Mesters P (2001) Compliance with antidepressants in a primary care setting, 1: beyond lack of efficacy and adverse events. J Clin Psychiatry 62:30–33Google Scholar
  13. 13.
    Bull SA, Hu XH, Hunkeler EM, Lee JY, Ming EE, Markson LE, Fireman B (2002) Discontinuation of use and switching of antidepressants: influence of patient-physician communication. JAMA 288:1403–1409CrossRefPubMedGoogle Scholar
  14. 14.
    Rosenbaum JF, Fava M, Hoog SL, Ascroft RC, Krebs WB (1998) Selective serotonin reuptake inhibitor discontinuation syndrome: a randomised clinical trial. Biol Psychiatry 44:77–87CrossRefPubMedGoogle Scholar
  15. 15.
    Haddad PM, Devarajan S, Dursun SM (2001) Antidepressant discontinuation (withdrawal) symptoms presenting as ‘stroke’. J Psychopharmacol 15:139–141PubMedGoogle Scholar

Copyright information

© Springer-Verlag 2005

Authors and Affiliations

  • E. C. G. van Geffen
    • 1
    • 2
  • J. G. Hugtenburg
    • 1
  • E. R. Heerdink
    • 1
    Email author
  • R. P. van Hulten
    • 1
  • A. C. G. Egberts
    • 1
  1. 1.Department of Pharmacoepidemiology and Pharmacotherapy, Utrecht Institute for Pharmaceutical Sciences (UIPS)Utrecht UniversityTB UtrechtThe Netherlands
  2. 2.Science Shop for Medicines, Faculty of Pharmaceutical SciencesUtrecht UniversityUtrechtThe Netherlands

Personalised recommendations